Post Insertion Information

Accession logo

For printable version click here

IUD post-insertion – Patient information

IF THERE IS ANY CHANCE THAT YOU MAY BE PREGNANT OR HAVE AN UNTREATED SEXUALLY TRANSMITTED INFECTION, BEFORE YOUR INSERTION, TALK TO THE DOCTOR BEFORE THEY PLACE THE IUD!!

After insertion

Immediately after insertion, it is important not to insert anything into the vagina for 48 hours (i.e. no tampons, bath, swimming, hot tub, sexual intercourse). There is about 1% chance of the IUD slipping or being expelled, and the chance is highest in the first few weeks. You should be fine to return to your usual activities after the appointment, but avoid strenuous exercise for 24 hours as this may bring on cramping.

Examining yourself

A few days after insertion, examine yourself and feel for the string of the IUD – your doctor will instruct you how to do this. You feel inside your vagina, which is soft, to find a firm round mass – much like your nose – this is your cervix, you should be able to feel the strings coming out of the cervix.

It is recommended that you book a follow up appointment for 4-12 weeks after insertion to ensure the IUD remains in place and that you are not having any problems. After that the IUD is checked with your routine female health checks (every 1-2yrs). If the strings lengthens, they bother you, or if you feel it now and then can’t later, see your doctor for another examination.

When can I try it out?

The Mirena and Jaydess IUD is considered effective 7 days after insertion. The copper IUDs are effective immediately after insertion.

Copper IUD post insertion

Your period will get about 20 – 50% heavier, longer and be more painful. This usually gets easier after 3 to 6 months. You can expect to have some cramps and bleeding/spotting (on and off bleeding or brown discharge) in the first few months but may be worse in the first 1 – 2 weeks. Treat the cramps with ibuprofen or Tylenol. You can expect your regular period to come at its usual time.

Mirena or Jaydess IUD post insertion

You can expect to have some cramps and bleeding/spotting (on and off bleeding or brown discharge) in the first few months but may be worse in the first 1 – 2 weeks.

Treat the cramps with ibuprofen or Tylenol.

The hormone is like progesterone, it does not contain estrogen, and is about one fifth the dose in birth control pills, only so it seldom causes hormonal side effects. Uncommon hormonal side effects (1-10%) may include headache, acne, mood changes, ovarian cysts, increased vaginal discharge or breast pain. These symptoms often subside in the first 6 months.

Irregular bleeding/spotting can occur for 3-6 months after the insertion of a Mirena or Jaydess. Some users stop getting regular menstrual bleeding, (20% of Mirena users in 1st year and 60% at 5 years. 12% of Jaydess users) this is a very safe side effect that some women enjoy.

IUD Removal

Removing an IUD is usually a simple process that can happen during a typical office visit with any IUD trained doctor. A doctor removes an IUD by inserting a speculum and using the threads to slide the IUD out from the uterus through the cervix. Some users may experience some brief cramping during removal but usually not to the extent of cramping experienced during insertion.

If you want to become pregnant the IUD can be removed at any time of your cycle.

If you don’t want to become pregnant, a user must abstain from vaginal intercourse for 7 days prior to removal or have begun a hormonal method at least 7 days prior to removal to minimize the risk of pregnancy.

“Warning signs”

See your health provider if you experience any of the following:

  • Severe Pelvic Cramps
  • Heavy vaginal bleeding that is outside of your normal flow.
  • You cannot find your IUD string, or you feel it might be out of place.
  • If you think you have symptoms of, or have been exposed to, a sexually transmitted infection.
  • You miss your period (on the copper IUD) or think you might be pregnant.
  • Pain with intercourse


**Remember that the IUD does not protect you against sexually transmitted infections.